NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, September 21, 2014
Addiction and Substance Abuse
Discontinuing Lortab use
I had surgery and was taking Lortab afterward - I never took it every 6 hours, but as needed 1-2x/day. Yesterday the PA told me I should stop taking it. Since then, I`ve had the restlessness, insomnia and cold feeling that I`ve read is part of an addiction. Since I only took Lortab for 5 weeks, is this possible? I haven`t taken one since yesterday morning at 7:00 a.m. When will these symptoms subside or do I need to seek further treatment?
Lortab is a narcotic analgesic containing hydrocodone and acetaminophen. It is habit forming, and you can become physically and/or psychologically dependent on this medication. Withdrawal effects can occur if it is stopped suddenly after several weeks of continuous use. The severity of withdrawal symptoms is related to the Lortab dose and length of time the medication was taken. Side effects can include a wide range of symptoms including gastrointestinal distresses such as diarrhea and vomiting, temperature regulation disturbances, insomnia, muscle or joint pain, and anxiety.
A gradual taper of this medication would minimize the discomfort experienced. It is likely that your symptoms will subside within several days. Talk with your physician regarding a non-opiate based medication for pain management during this time.
Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University